Weight gain is not listed as a possible side effect:
All medicines may cause side effects, but many people have no, or minor side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome when using BuSpar:
Blurred vision; dizziness; drowsiness; excitability; headache; lightheadedness; nausea.
Seek medical attention right away if any of these SEVERE side effects occur when using BuSpar:
Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue; unusual hoarseness); abnormal muscle movements; chest pain; fainting; fever; irregular heartbeat; loss of coordination; memory problems; new or worsening mental, mood, or personality changes (eg, anger, hostility, confusion, depression); seizures; suicidal thoughts or actions; unusual restlessness; vision changes.
It makes me hungry all of the time. It does work on anxiety. I just have to make sure that I don't overeat and that I walk often.
Hi Onmyway: It's a possibility that buspar could cause you to gain weight. But ask yourself this question: Are you taking any other meds along with buspar, and could the weight gain possibly be a result of one of your other medications? It gets confusing when more than one medication is being taken as to which one is causing a weight gain problem.
I've taken Buspirone for very short periods of time (1 - 2 weeks at a time max) maybe once or twice a year off & on for 20 years with no weight gain affect. However, I have now taken it daily for 3 months and am wondering why I have a distended & bloated stomach & abdomen despite a much increased workout & walking regimen for the same time frame. My legs and arms are toned, whereas my mid-section is unusually distended despite daily core exercises. I found this question listed on the website as I was researching the side effects of Buspirone for potential weight gain since I've never had a weight problem, I've never before had "basketball belly" and I have not introduced any other drugs to my routine lately.
My personal answer to the question posed would be; "Yes, it would be my non-clinical, end-user opinion that continued use of Buspirone appears to cause weight gain, a bloated feeling and a much distended mid-section". Whereas, short-term intermittent use of Buspirone only produces minor certain other side affects listed on drugs.com for me, personally. It's a hard decision - experience anxiety or start to become rotund despite other best efforts?
I tend to disagree. Yes, the side effects do not state they cause weight gain but the one side effect of feeling tired seems so horribly overwhelming at times that you become lazier than usual which in time causes weight gain.
I have been on it 2 years and am bloated and fat in the middle .. stomach .. back.. I have been on other anxiety meds.. never had a weight issue till this one.. it does make you gain weight 20 freaking pounds ... I have read many places on the internet people having the same issue .. I’m done using it.. not worth it if I wind up with weight health issues.
I am on buspirone for about a month i have also noticed weight gain in the mid section and back, i do exercise and eat healthy. Is this normal?
So does Buspar cause weight gain or weightloss? I have read that it causes both. I am assuming it depends on the age of a person and their metabolism??
I started taking it a while ago for about a month in a half then went off of it thinking it wasn’t working that well for anxiety. I should have tappered off of it because it gave me more anxiety so I decided it must have been working and decided to Start taking it again.
I went back on it almost 2 weeks ago now and have already gained 8 lbs. this didn’t happen the first time but I have also noticed I have been eating a ton, really looking forward to every meal and eating a lot more. It seems to be working for my anxiety and overall mood really well which I didn’t think it was before and it started working right away this time because I guess it already started in my system. I guess if it reduces anxiety you probably will put on some weight because while I have anxiety I don’t have as big of an appetite.
But it is true like others have mentioned I kind of have a balloon gut going on but then again if I gain weight it usually goes to my belly but this time it feels really pressured and distended. I had taken Xanax earlier before and I had a good appetite but never gained any weight. In fact I was surprised that I didn’t gain weight because I was eating a lot, but the Xanax mostly helped with the anxiety buspar seems to help with my mood also. I almost seem to plan out my meals and look forward to them in the last two weeks, Anxiety and mood are doing great but I might be pretty Fat soon?
Buspar is terrible for weight gain. I take 100mg a day, and in one year have gained 70 pounds.
Yes the lethargy causes you to unproductive and lazy, however I have never had anything that made me question if I had a tumour growing in my body. My stomach is so huge and distended, and I have a gastric sleeve. So it is not due to my caloric intake. It’s in my opinion due to the Buspar.
I am so glad I decided to google it. This many people can’t be wrong. All having the same issues. And when I went to my journal, I started it in May last year. That’s when the weight gain started.
The benefits don’t outweigh the negative for me. I’m tapering off today. Wish me luck.
Thank God I found this website. I was given this p.o.s. prescription and I feel absolutely miserable!!!
My stomachs big and I feel hungry and very bloated! I can't look at myself because I feel terrible! Shame on you doctors who prescribe this! My anxiety and blood pressures through the roof!!!
I have been on this med for almost one month. Only 20mg per day. My appetite has gone right out the window! I don't want to eat at all and the sight of food makes me nauseous. I am however making myself eat enough to keep my body functioning. Lost 9 lbs so far since starting this med. Have not seen any type of bloating around my mid section. This has to be a person to person issue. I am a 38 yr old female who has a normal metabolism. Also makes me pretty shaky at night to where i have trouble falling and staying asleep
Just started it don't know yet.
Thank you everyone, now I know why I gained some weight lately... Been on BuSpar for years "as needed" but recently started taking it 3 times a day. 22.5 Mg. when I was just taking 5mg as needed. Too many side affects including making me very tired throughout the day. I will go back to taking it as needed.. Definitely do not want to gain any weight and will manage my stress another way.
- BuSpar Information for Consumers
- BuSpar Information for Healthcare Professionals (includes dosage details)
- Side Effects of BuSpar (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.